We are Macmillan. Cancer Support
My dad aged 70, has non treatable, non curable lung cancer with mets in bone, lymph and muscle.
He has been on 2mg Dex twice daily for 6 weeks, which was great as he started eating again and made my mum feel so much better as she hated seeing him lose his appetite previously, but our oncologist has reduced this dose by half and I'm wondering what effect this will have on his health eg his appetite
We know its a matter of time before dad loses the fight of his life (we havent been told how long) but I just wondered if he loses his appetite again will he die sooner than if he was still on them.
I know no-one knows how long anyone has but just wondered if anyone else has any experience of this, just want to be as well prepared as I can
Sorry to hear about your dad, the dex can begin to cause problems which can end up outweighing the benefits to appetie and well-being, therefore your dad needs to be on the smallest dose possible and sometimes it is stopped. If his appetite begins to decline then the steroids can maybe be increased or restarted. It is a balancing act really between having benefit and doing harm and its often the case that people keep going up and down and even stopping their dose of dex when it is felt the full benefit is reached at that time. The dex can then be reserved for the next time that this symptom becomes an issue. You could also ask if a dieticians referral would be appropriate for consideration of supplements. Have you seen the Macmillan cookbook and information on eating?
If you have any questions about our organisation our Macmillan team would love to hear from you
You can also follow us on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2010
what are these?